Man suffers from angioedema after increasing dose of losartan: report

According to a recent case report, a man who had been treated with the blood pressure drug losartan for 20 years developed sudden angioedema after increasing the dose of the drug.

“This is the first documented case of angioedema presenting in a dose-dependent manner with the use of losartan. We hope our case raises awareness of the potential dose-dependent relationship between losartan and angioedema,” its researchers wrote.

The report, “A Rare Case of Dose-Dependent Losartan-Induced Angioedema,” was published in priest.

Losartan, sold under the brand name Cozaar, is an angiotensin receptor blocker (ARB), a class of drugs used to control high blood pressure.

recommended reading

Although angioedema is a common side effect of angiotensin-converting enzyme (ACE) inhibitors, another class of blood pressure medications, the condition is rarely associated with ARBs, and there are few reports of an association between this side effect and losartan dosage.

American researchers described the case of an 87-year-old man with a history of asthma and congestive heart failure. He had been taking 100 mg of losartan for two decades.

The man went to hospital complaining of shortness of breath and was given medicine to relieve a suspected asthma attack. His shortness of breath subsided within a few days in the hospital.

On the third day in the hospital, due to uncontrolled hypertension, her dose of losartan was doubled from 100 to 200 mg. Her shortness of breath suddenly worsened the following day and an examination revealed unexpected swelling in her face.

“No new medications or interventions were started prior to the onset of her symptoms, except for an increase in losartan dose,” the researchers wrote.

Losartan was discontinued after antihistamines failed to control the swelling and another blood pressure medication, nifedipine, was given instead. Over the next two days, her swelling gradually subsided and her shortness of breath lessened.

“Although ARB-induced angioedema has been rarely documented, a dose-dependent relationship of ARBs on angioedema has been even less documented. In particular, our finding is the first documented case of a relationship dose-dependent between losartan and angioedema,” the researchers wrote.

“Angioedema is a life-threatening outcome, which requires early and immediate identification. In addition, ARBs are commonly prescribed medications that are frequently titrated [dose-adjusted],” they wrote. “We hope to raise awareness among clinicians of the potentially life-threatening dose-dependent relationship between ARBs and angioedema during ARB drug titration, as well as add to the growing literature and encourage new research. “

Comments are closed.